Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Burlington, VT

July 15, 2002Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 2002, 4:49 PM EDT for Windsor County, Vermont. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2002, 4:49 PM EDT (20:49 UTC)
Expired
Jul 15, 2002, 5:15 PM EDT
In force
26 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Windsor County, VT

The radar

The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS51 KBTV 152049
SVRBTV
VTC027-152115-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDSOR COUNTY IN VERMONT


* UNTIL 515 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A RESTRENGHTENING SEVERE THUNDERSTORM OVER CHESTER...MOVING        
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHESTER...SPRINGFIELD AROUND 500 PM EDT

THIS STORM HAS HAD A HISTORY OF LARGE HAIL AND DAMAGING WINDS.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:57 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 15, 3:57 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
357 PM EDT MON JUL 15 2002

CDFNT MOVG THRU SRN PTN FA ATTM...TRIGGERING THNDSTRMS. SVR
THHNDSTRM WATCH IN EFFECT TILL 8 PM FOR SRN ZONES...ALTHO THREAT OF
SVR IN BTV CWA WL ONLY LAST FOR ANOTHER HR OR SO...WHEN THREAT WL
SHIFT SOUTH AND EAST. A FEW WARNINGS HAVE ALREADY BEEN ISSUED WITH
SOME VERIFICATION. (SEE ALBLSRBTV, ALBSVSBTV). DRIER AIR CURRENTLY
SPILLING SOUTH ACRS NRN NY AND NW VT...WL BE ARRIVING IN REST OF
FA THIS EVENING.

CLOSED UPR LOW WL DROP SOUTH ACRS QUE INTO ERN NEW ENG TONITE...
ALLOWING FOR DRIER/COOLER AIR TO CONTINUE FILTERING INTO VT/NRN NY AS
SFC RDG APRCHS FROM GRTLKS.

TUE: COOL POOL ALOFT CONTINUES TO INFLUENCE OUR WX. CLOSED LOW
CONTINUES TO PUSH SEWRD...PASSING SOUTH OF NOVA SCOTIA...WHILE SFC
RDG BLDS INTO FA. SOME LINGERING LLVL MSTR...ESP OVR ERN ZONES. GOOD
SUBSIDINCE HOWEVER SHUD ALLOW FOR AT LEAST PARLY SUNNY SKIES MOST
AREAS...EXCEPT NE VT WHERE MORE CLDS EXPECTED. TEMPS BLO NORMAL
WITH MOST LOCATIONS IN 70S.

TUE NITE: WRMFNT APRCHS FROM WEST...RESULTING IN INCR CLDS. HAVE
CONTD WITH PREVIOUS THINKING OF LOW POP SHRS LATE NITE FOR NRN NY AND
CHMPLN VLY LATE AT NITE.

WED: WITH UPR LOW SLOW TO DEPART...WRMFNT SLOWS AS IT MAKES ITS WAY
INTO ERN PTN FA. WITH NW FLOW ALOFT...EXPECT RISK OF SHWRS/THNDSTRMS
TO INCREASE. FRONT WL SERVE AS FOCUSING MECHANISM FOR ANY CONVECTION
THAT DVLPS NORTH OF BORDER AND MOVES SEWRD INTO NRN ZONES. FACT THAT
THIS SYS WL RMN MAINLY STATIONARY FOR 12-24 HRS MAY LEAD TO RISK OF
SOME SIGNIFICANT RAIN TOTALS...ESP NRN VT. PWS INCREASE TO ALMOST 2
INCHES NRN AREAS DURING WED/WED NITE.

THU: CDFNT DROPS SOUTH THR FA. SHWRS/THNDSTMS LIKELY AHEAD OF THE
FRONT.  ANY SHWRS WL END THURS EVEN.

EXTENDED: HIGH PRES GRADUALLY BLDS INTO RGN FROM NORTH OF THE GRTLKS.
A QUESTION AS TO HOW MUCH SUNSHINE WELL SEE FRI...BUT ANY PCPN
EXPECTED TO RMN SOUTH OF FA. MORE SUNSHINE AND SEASONABLE TEMPS SAT.
MSTR BEGINS TO RETURN SUNDAY AHEAD OF NEXT FRONTAL SYS. CDFNT
EXPECTED TO PASS THRU RGN NEXT MONDAY WITH CHC MORE SHWRS.

.BTV...NONE.

RJS

In the hours before

Special weather statement, Jul 15, 2:59 PM EDT, 1 hour 50 minutes before
VTZ008>012-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EDT MON JUL 15 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN VERMONT
UNTIL 800 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR RUTLAND
AND WINDSOR COUNTIES IN SOUTHERN VERMONT.

A COLD FRONT WAS MOVING SOUTH...INTO SOUTHERN VERMONT. THE FRONT
WILL BE A FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN AND NEAR
THE WATCH AREA.

IF YOU ARE OUTSIDE THIS AFTERNOON...KEEP AN EYE ON THE SKY.  IF A
THUNDERSTORM THREATENS...SEEK SHELTER INDOORS AND AWAY FROM
WINDOWS. STAY TUNED TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE.

HANSON
Local storm report, Jul 15, 3:08 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT MON JUL 15 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SALISBURY                 VT   WIND DAMAGE
07/15/02   ADDISON                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0300 PM    BRANDON                   VT   WIND DAMAGE
07/15/02   RUTLAND                        TREES DOWN ON ROUTE 73
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jul 15, 4:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT MON JUL 15 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SALISBURY                 VT   WIND DAMAGE
07/15/02   ADDISON                        TREES DOWN REPORTED BY

0300 PM    BRANDON                   VT   WIND DAMAGE
07/15/02   RUTLAND                        TREES DOWN ON ROUTE 73

0340 PM    PLYMOUTH                  VT   .88 INCH HAIL
07/15/02   WINDSOR                        REPORTED BY LOCAL POST
                                          OFFICE

0355 PM    READING                   VT   .75 INCH HAIL
07/15/02   WINDSOR                        REPORTED BY LOCAL POST
                                          OFFICE

SLW
Local storm report, Jul 15, 4:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT MON JUL 15 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SALISBURY                 VT   WIND DAMAGE
07/15/02   ADDISON                        TREES DOWN REPORTED BY
                                          STATE POLICE

0300 PM    BRANDON                   VT   WIND DAMAGE
07/15/02   RUTLAND                        TREES DOWN ON ROUTE 73
                                          REPORTED BY STATE POLICE

0340 PM    PLYMOUTH                  VT   .88 INCH HAIL
07/15/02   WINDSOR                        REPORTED BY LOCAL POST
                                          OFFICE

0355 PM    READING                   VT   .75 INCH HAIL
07/15/02   WINDSOR                        REPORTED BY LOCAL POST
                                          OFFICE

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:35 PM EDTSevere Thunderstorm WarningBTVAddison25 min
Jul 15, 2:49 PM EDTSevere Thunderstorm WarningBTVRutland56 min
Jul 15, 3:25 PM EDTSevere Thunderstorm WarningBTVWindsor65 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.